Alert archive / Washington / Gale Warnings in 2016

Gale Warning 47, NWS Seattle, WA

May 25, 2016

NWS Seattle, WA issued this gale warning at May 25, 2016, 4:30 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2016, 4:30 PM PDT (23:30 UTC)
Expired
May 26, 2016, 12:00 AM PDT
In force
8 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

295 
WHUS76 KSEW 252330
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
430 PM PDT WED MAY 25 2016

PZZ131-132-260730-
/O.UPG.KSEW.SC.Y.0119.000000T0000Z-160526T1200Z/
/O.NEW.KSEW.GL.W.0047.160525T2330Z-160526T0600Z/
/O.NEW.KSEW.SC.Y.0120.160526T0600Z-160526T1200Z/
/O.CON.KSEW.GL.A.0030.160527T0000Z-160527T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
430 PM PDT WED MAY 25 2016

...GALE WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
PDT THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT THURSDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND/WAVES...WEST WIND RISING TO 25 TO 35 KT THIS AFTERNOON AND
  EVENING WITH 3 TO 6 FT WIND WAVES. WIND POSSIBLY RISING TO 25
  TO 35 KT THURSDAY EVENING WITH 4 TO 6 FT WIND WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

&&

$$

PZZ170-173-176-260730-
/O.CON.KSEW.SC.Y.0118.000000T0000Z-160527T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
430 PM PDT WED MAY 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WIND/WAVES...NW WIND 15 TO 25 KT WITH WIND WAVES 3 TO 5 FT. W 
  SWELL 6 FT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-260730-
/O.CON.KSEW.SC.Y.0119.160526T0000Z-160526T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
430 PM PDT WED MAY 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WIND/WAVES...WESTERLY WIND 15 TO 25 KT THIS EVENING WITH 2 TO 4 
  FT WIND WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV
1 follow-up statement
224 
WHUS76 KSEW 260555
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1055 PM PDT WED MAY 25 2016

PZZ131-132-261400-
/O.EXT.KSEW.GL.W.0047.000000T0000Z-160526T0700Z/
/O.EXT.KSEW.SC.Y.0120.160526T0700Z-160526T1200Z/
/O.CON.KSEW.GL.A.0030.160527T0000Z-160527T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
1055 PM PDT WED MAY 25 2016

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM
PDT THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WIND/WAVES...WEST WIND 25 TO 35 KNOTS WITH 3 TO 6 FOOT WIND
  WAVES...THEN EASING TO 10 TO 25 KNOTS WITH 1 TO 4 FOOT WIND
  WINDS. WIND POSSIBLY RISING TO 25 TO 35 KT THURSDAY EVENING WITH
  4 TO 6 FT WIND WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING
THEIR PLANS.

&&

$$

PZZ170-173-176-261400-
/O.CON.KSEW.SC.Y.0118.000000T0000Z-160527T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
1055 PM PDT WED MAY 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WIND/WAVES...NORTHWEST WIND 15 TO 25 KNOTS WITH WIND WAVES 3 TO
  5 FT. W SWELL 6 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-134-261200-
/O.CON.KSEW.SC.Y.0119.000000T0000Z-160526T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
1055 PM PDT WED MAY 25 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WIND/WAVES...WEST TO SOUTHWEST WIND 15 TO 25 KNOTS WITH 2 TO 4
  FT WIND WAVES. HIGHEST WIND AND WAVES NEAR THE EAST ENTRANCE TO
  THE STRAIT OF JUAN DE FUCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 25, 9:10 AM PDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 25, 9:10 AM PDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
910 AM PDT WED MAY 25 2016

.SYNOPSIS...An upper trough will a chance of showers at times
Thursday through next Monday. An upper ridge will build starting
around next Tuesday.

&&

.SHORT TERM...There is a hole in the clouds over the Olympics,
over a good portion of the central and eastern Strait of Juan de
Fuca area and Admiralty Inlet, and also up into the San Juans.
It looks like the area of more sunshine is also trying to progress
toward the metro area too. The forecast was changed for some more
sunshine for the interior of Western Washington by afternoon.

An upper trough will work over the region for the end of the week
and that will bring with it a good chance of showers a times.
The Puget Sound convergence zone area as well as the Cascades
and foothills will have the best chance of showers or rain.

.LONG TERM...Extended models in pretty good agreement on the 00z
run with one upper level trough kicking out on Saturday being
replaced by another upper level trough moving down from the
northwest Saturday night into Sunday. This pattern will keep
showers in the forecast over the weekend. Some trofiness
remaining Memorial day morning but at this point it looks like the
trough will move east leaving a dry afternoon. Models showing good
agreement with a ridge building offshore Memorial day afternoon
into Tuesday so have gone ahead and dried out the forecast and
raised the max temperatures by a few degrees on Tuesday...into the
70s from Seattle south to Lewis county. Felton

&&

.AVIATION...There is a weak upper trough in eastern Washington and a
ridge over the northeast Pacific. Weak northwest flow aloft. Onshore
flow at the surface. The air mass is stable with low level moisture
over most areas, though the Olympics and strait areas are mostly
clear.

Where clouds exist ceilings are mainly MVFR. There will be a lifting
and clearing trend today with mainly VFR or no ceilings by late
afternoon. MVFR stratus will return tonight.

KSEA...Ceiling near 1k ft this morning will rise to 2k ft by 19z or
so then to 3-4k ft by 00z. Ceiling will fall to MVFR by 10z.
Southwest wind 8-12 kt will swing around to west of even northwest
late in the afternoon, then return to southerly overnight. CHB

&&

.MARINE...Onshore flow will continue through the end of the week.
Gale force westerlies are possible this evening in the strait but
for now have kept the small craft advisory with a forecast of 20-30
kt. Small craft advisories are also in effect this evening in
Admiralty Inlet and the northern inland waters. This pattern will
repeat Thursday and Friday at least and could continue into next
week. CHB

&&

.SEW Watches/Warnings/Advisories...
WA...None.
PZ...Small Craft Advisory for the Outer Coastal Waters...Central and
   Eastern Strait...Northern Inland Waters...Admiralty Inlet.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:43 AM PDTSmall Craft AdvisorySEW24 hr
May 25, 2:39 PM PDTGale WatchSEW12 hr
May 25, 4:30 PM PDTSmall Craft AdvisorySEW21 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.